Alert archive / Tennessee / Winter Weather Advisories in 2021

Winter Weather Advisory 9, NWS Nashville, TN

February 18, 202138 counties in Tennessee

NWS Nashville, TN issued this winter weather advisory at Feb 18, 2021, 9:17 AM CST for 38 counties in Tennessee. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 18, 2021, 9:17 AM CST (15:17 UTC)
Expired
Feb 18, 2021, 9:00 PM CST
In force
12 hr
Issued by
NWS Nashville, TN
All 38 counties

Bedford County, TN, Cannon County, TN, Cheatham County, TN, Clay County, TN, Coffee County, TN, Cumberland County, TN, Davidson County, TN, DeKalb County, TN, Dickson County, TN, Fentress County, TN, Giles County, TN, Grundy County, TN, Hickman County, TN, Houston County, TN, Humphreys County, TN, Jackson County, TN, Lawrence County, TN, Lewis County, TN, Macon County, TN, Marshall County, TN, Maury County, TN, Montgomery County, TN, Overton County, TN, Perry County, TN, Pickett County, TN, Putnam County, TN, Robertson County, TN, Rutherford County, TN, Smith County, TN, Stewart County, TN, Sumner County, TN, Trousdale County, TN, Van Buren County, TN, Warren County, TN, Wayne County, TN, White County, TN, Williamson County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 30 km from the middle of the area, began a volume at 15:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.3 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
434 m above ground
0-6 km bulk shear
103 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

743 
WWUS44 KOHX 181517
WSWOHX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Nashville TN
917 AM CST Thu Feb 18 2021

TNZ005>008-023>028-056>062-075-093>095-190000-
/O.CAN.KOHX.WS.W.0002.000000T0000Z-210219T0000Z/
/O.NEW.KOHX.WW.Y.0009.210218T1517Z-210219T0000Z/
Stewart-Montgomery-Robertson-Sumner-Houston-Humphreys-Dickson-
Cheatham-Davidson-Wilson-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Bedford-Wayne-Lawrence-Giles-
Including the cities of Dover, Clarksville, Springfield, 
Hendersonville, Gallatin, Goodlettsville, Erin, Tennessee Ridge, 
Waverly, New Johnsonville, McEwen, Dickson, Ashland City, 
Kingston Springs, Nashville, Lebanon, Mount Juliet, Linden, 
Lobelville, Centerville, Hohenwald, Franklin, Brentwood, 
Columbia, Lewisburg, Murfreesboro, Smyrna, La Vergne, 
Shelbyville, Clifton, Waynesboro, Lawrenceburg, and Pulaski
917 AM CST Thu Feb 18 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST THIS
EVENING...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Mixed precipitation. Additional snow accumulations of 
  up to one inch and ice accumulations of a light glaze.

* WHERE...Western Middle Tennessee.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

* ADDITIONAL DETAILS...Freezing drizzle and light snow will be
  possible through the day, adding to travel difficulties. Below
  freezing temperatures will continue tonight and for most through
  the day Friday, which will keep many area roads slick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

TNZ009>011-029>034-063>066-077>080-190000-
/O.CAN.KOHX.WS.W.0002.000000T0000Z-210219T0000Z/
/O.NEW.KOHX.WW.Y.0009.210218T1517Z-210219T0300Z/
Macon-Clay-Pickett-Trousdale-Smith-Jackson-Putnam-Overton-
Fentress-Cannon-De Kalb-White-Cumberland-Coffee-Warren-Grundy-
Van Buren-
Including the cities of Lafayette, Celina, Byrdstown, Hartsville,
Carthage, South Carthage, Gordonsville, Gainesboro, Cookeville, 
Livingston, Jamestown, Allardt, Woodbury, Smithville, Sparta, 
Crossville, Tullahoma, Manchester, McMinnville, Altamont, 
Coalmont, and Spencer
917 AM CST Thu Feb 18 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 PM CST THIS
EVENING...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Mixed precipitation. Additional snow accumulations of 
  up to one inch and ice accumulations of a light glaze.

* WHERE...Eastern Middle Tennessee.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

* ADDITIONAL DETAILS...Freezing drizzle and light snow will be
  possible through the day, adding to travel difficulties. Below
  freezing temperatures will continue tonight and for most through
  the day Friday, which will keep many area roads slick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
1 follow-up statement
177 
WWUS44 KOHX 190007
WSWOHX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Nashville TN
607 PM CST Thu Feb 18 2021

TNZ005>008-023>028-056>062-075-093>095-190115-
/O.EXP.KOHX.WW.Y.0009.000000T0000Z-210219T0000Z/
Stewart-Montgomery-Robertson-Sumner-Houston-Humphreys-Dickson-
Cheatham-Davidson-Wilson-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Bedford-Wayne-Lawrence-Giles-
Including the cities of Dover, Clarksville, Springfield, 
Hendersonville, Gallatin, Goodlettsville, Erin, Tennessee Ridge, 
Waverly, New Johnsonville, McEwen, Dickson, Ashland City, 
Kingston Springs, Nashville, Lebanon, Mount Juliet, Linden, 
Lobelville, Centerville, Hohenwald, Franklin, Brentwood, 
Columbia, Lewisburg, Murfreesboro, Smyrna, La Vergne, 
Shelbyville, Clifton, Waynesboro, Lawrenceburg, and Pulaski
607 PM CST Thu Feb 18 2021

...WINTER WEATHER ADVISORY HAS EXPIRED...

Potential for significant ice and snowfall accumulations across 
Western Middle Tennessee has ended. 

$$

TNZ009>011-029>034-063>066-077>080-190300-
/O.CON.KOHX.WW.Y.0009.000000T0000Z-210219T0300Z/
Macon-Clay-Pickett-Trousdale-Smith-Jackson-Putnam-Overton-
Fentress-Cannon-De Kalb-White-Cumberland-Coffee-Warren-Grundy-
Van Buren-
Including the cities of Lafayette, Celina, Byrdstown, Hartsville,
Carthage, South Carthage, Gordonsville, Gainesboro, Cookeville, 
Livingston, Jamestown, Allardt, Woodbury, Smithville, Sparta, 
Crossville, Tullahoma, Manchester, McMinnville, Altamont, 
Coalmont, and Spencer
607 PM CST Thu Feb 18 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING...

* WHAT...Mixed precipitation. Additional snow accumulations of 
  up to one inch and ice accumulations of a light glaze.

* WHERE...Eastern Middle Tennessee.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

* ADDITIONAL DETAILS...Freezing drizzle and light snow will be
  possible until mid evening hours tonight, adding to travel
  difficulties. Below freezing temperatures will continue tonight
  and for most through the day on Friday, which will keep many 
  area roads slick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
JB Wright

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this winter weather advisory went out at Feb 18, 5:32 AM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Feb 18, 5:32 AM CST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
532 AM CST Thu Feb 18 2021

.UPDATE...
FOR 12Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Precipitation is currently confined to the very eastern part of
our plateau counties. Current temperatures over there are right
around 32 with the most recent reports indicating rain/freezing
rain. Some of the colder spots along the eastern plateau could
pick up two or three tenths of freezing rain before the moisture
tapers off. So far, the highest snow totals that we've received
have been in the southwest with widespread 4-5 inches. The
majority of the area picked up 2-4 inches of snow.

The area west of the plateau is currently experiencing the dry
slot. Radar shows more precipitation back to the west in eastern
Arkansas. This is associated with the upper trough that will swing
through during the daylight hours today bringing additional light
precipitation. Looking at soundings, we should expect a mix bag of
precipitation types. Models appear to hold the above freezing
surface temperatures a little further east than they were
yesterday. Generally, areas west of I-65 should remain at or below
freezing while areas east of the plateau could get a degree or
two above freezing.

Forecast soundings indicate drying aloft in the snow growth region
with the dry slot which could lead to precipitation in the form of
light freezing rain or freezing drizzle for locations that do
remain at or below freezing. Some light snow could occasionally
mix in as well as the trough axis approaches. Precipitation will
shut off for the most part by late afternoon as the trough axis
moves east of the area. Some patchy freezing drizzle could linger
along the plateau especially during the evening. The winter storm
warning is valid today until 6 PM. I will keep the product going
with the additional precipitation expected. Some areas could be
removed from the warning later this afternoon as precipitation
shuts off.

Behind this system will be a reinforcing shot of cold air. Lows
will bottom out in the teens to around 20 degrees tonight and
highs tomorrow will be in the upper 20s to mid 30s. It does look
like we could see some sunlight on Friday to help start the
melting process. After another night in the teens, Saturday will
give us the first glance of the upcoming warming trend. Highs
Saturday will be in the mid 30s to lower 40s. We warm up to near
50 on Sunday as upper ridging moves over the area in advance of
our next upper trough. Showers move through the area Sunday night
and could possibly mix with some snow showers as they exit Monday
morning. Currently, I do not expect any impacts from this system.
The first half of next week will be dry with highs gradually
climbing each day. Highs on Wednesday look like they could even
reach a balmy 60 degrees!

&&

.AVIATION...
12Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...Inverted surface trough is already pulling off
to the east and we are left with a welcome dry slot here in Middle
Tennessee. Most of the precipitation associated with this latest
winter weather system has already fallen; we are left with only
scattered light precipitation today and some patches of fog.
Ceilings will remain mostly in the IFR or LIFR categories through
the TAF period, as plenty of wrap-around moisture has yet to
rotate through the mid state.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 PM CST this evening for Bedford-
Cannon-Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

&&

DISCUSSION......Reagan
AVIATION........08
Hazardous weather outlook, Feb 18, 5:04 AM CST, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
504 AM CST Thu Feb 18 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-191115-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
504 AM CST Thu Feb 18 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

The Winter Storm Warning remains in effect until 6 PM. Additional
freezing rain and light snow is possible through the afternoon.
Travel will remain hazardous today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
additional wintry precipitation amounts to the NWS while following
all local, state, and CDC guidelines.

10

In the hours before

Local storm report, Feb 18, 4:00 AM CST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
400 AM CST THU FEB 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     SNOW             ICONIUM                 35.78N  86.02W
02/17/2021  E2.5 INCH        CANNON             TN   SOCIAL MEDIA

&&

EVENT NUMBER OHX2100242

SHAMBURGER
Local storm report, Feb 18, 4:41 AM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
441 AM CST THU FEB 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     SNOW             ALLONS                  36.44N  85.34W
02/17/2021  E3.0 INCH        OVERTON            TN   SOCIAL MEDIA

1130 PM     SNOW             LAKE TANSI              35.87N  85.05W
02/17/2021  E3.0 INCH        CUMBERLAND         TN   SOCIAL MEDIA

1130 PM     SNOW             COOKEVILLE              36.16N  85.51W
02/17/2021  E3.0 INCH        PUTNAM             TN   SOCIAL MEDIA

            2 TO 3 INCHES OF SNOW REPORTED ACROSS COOKEVILLE

1200 AM     SNOW             LIVINGSTON              36.39N  85.33W
02/18/2021  E3.0 INCH        OVERTON            TN   SOCIAL MEDIA

0100 AM     SNOW             2 E WESTMORELAND        36.56N  86.21W
02/18/2021  E3.5 INCH        MACON              TN   SOCIAL MEDIA

&&

EVENT NUMBER OHX2100243
EVENT NUMBER OHX2100244
EVENT NUMBER OHX2100245
EVENT NUMBER OHX2100246
EVENT NUMBER OHX2100247

SHAMBURGER
Local storm report, Feb 18, 4:53 AM CST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
453 AM CST THU FEB 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     SNOW             1 SE OLD HICKORY        36.25N  86.64W
02/17/2021  U0.0 INCH        SUMNER             TN   BROADCAST MEDIA

            ROOF OF A DOCK COLLAPSED ONTO NUMEROUS HOUSEBOATS DUE
            TO THE WEIGHT OF SNOW AND ICE AT THE BLUE TURTLE BAY
            MARINA. NO INJURIES.

0200 AM     SNOW             5 WSW LEBANON           36.18N  86.40W
02/18/2021  M3.0 INCH        WILSON             TN   NWS EMPLOYEE

            NEAR I-40 AT HWY 109

&&

EVENT NUMBER OHX2100248
EVENT NUMBER OHX2100249

SHAMBURGER
Local storm report, Feb 18, 5:33 AM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
533 AM CST THU FEB 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     SNOW             ALTAMONT                35.43N  85.73W
02/18/2021  E3.0 INCH        GRUNDY             TN   EMERGENCY MNGR

            2 TO 3 INCHES OF SNOW REPORTED ACROSS THE COUNTY

0200 AM     SNOW             BETHPAGE                36.48N  86.31W
02/18/2021  E3.0 INCH        SUMNER             TN   SOCIAL MEDIA

&&

EVENT NUMBER OHX2100250
EVENT NUMBER OHX2100251

SHAMBURGER

Nearby

Winter Weather Advisories in Tennessee, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.